Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 93, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 28, 2005, 3:59 PM CDT for Rawlins County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2005, 3:59 PM CDT (20:59 UTC)
- Expired
- May 28, 2005, 5:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2238 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGLD 282100
SVRGLD
KSC153-282200-
/O.NEW.KGLD.SV.W.0093.050528T2059Z-050528T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM CDT SAT MAY 28 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RAWLINS COUNTY IN NORTHWEST KANSAS
* UNTIL 500 PM CDT
* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTH OF ATWOOD...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN RAWLINS COUNTY AROUND 410 PM CDT...
HAIL UP TO NICKEL SIZE...INTENSE RAIN AND DAMAGING WINDS ARE POSSIBLE
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM
PASSES.
THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING THAT
WAS IN EFFECT FOR RAWLINGS COUNTY.
LAT...LON 3994 10089 3974 10140 3957 10140 3957 10074
3977 10074
$$
MCGUIRE3 follow-up statements
000
WUUS53 KGLD 282102 CCA
SVRGLD
KSC153-282200-
/O.COR.KGLD.SV.W.0093.050528T2059Z-050528T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM CDT SAT MAY 28 2005
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RAWLINS COUNTY IN NORTHWEST KANSAS
* UNTIL 500 PM CDT
* AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTH OF ATWOOD...MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHERN RAWLINS COUNTY AROUND 410 PM CDT...
RURAL SOUTHEASTERN RAWLINS COUNTY AROUND 420 PM CDT...
HAIL UP TO NICKEL SIZE...INTENSE RAIN AND DAMAGING WINDS ARE
POSSIBLE WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL
THE STORM PASSES.
THIS SEVERE THUNDERSTORM WARNING REPLACES THE TORNADO WARNING THAT
WAS IN EFFECT FOR RAWLINGS COUNTY.
LAT...LON 3994 10089 3974 10140 3957 10140 3957 10074
3977 10074
$$
MCGUIRE000
WWUS53 KGLD 282124
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SAT MAY 28 2005
KSC153-282200-
/O.CON.KGLD.SV.W.0093.000000T0000Z-050528T2200Z/
RAWLINS KS-
424 PM CDT SAT MAY 28 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM CDT FOR
RAWLINS COUNTY...
AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 12 MILES SOUTHEAST OF ATWOOD...MOVING SOUTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN RAWLINS COUNTY AROUND 440 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWEST KANSAS.
LAT...LON 3994 10089 3974 10140 3957 10140 3957 10074
3977 10074
$$
MCGUIRE000
WWUS53 KGLD 282159
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SAT MAY 28 2005
KSC153-282210-
/O.EXP.KGLD.SV.W.0093.000000T0000Z-050528T2200Z/
RAWLINS KS-
500 PM CDT SAT MAY 28 2005
...THE SEVERE THUNDERSTORM WARNING FOR RAWLINS COUNTY EXPIRES AT 500
PM CDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND LEFT THE
WARNED AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING FOR WEST CENTRAL KANSAS. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING FOR
NORTHEASTERN COLORADO AND NORTHWEST KANSAS.
LAT...LON 3994 10089 3974 10140 3957 10140 3957 10074
3977 10074
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:50 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 28, 2:50 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 150 PM MDT SAT MAY 28 2005 .SHORT TERM... (TONIGHT-TUESDAY) WARM FRONT MOVED NORTH ACROSS THE FORECAST AREA TODAY...WITH MOIST AND UNSTABLE ENVIRONMENT IN ITS WAKE. SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THIS EVENING...PARTICULARLY ALONG THE STALLED BOUNDARY WHICH RUC SHOWS RETREATING TO NEAR I-70 THIS EVENING. AFTER 06Z...SOUTHERN CONVECTION SHOULD FADE BUT COLD FRONT WILL BE DROPPING INTO THE NEBRASKA COUNTIES WITH ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ACCOMPANYING IT. SUNDAY...HUGE MODEL DISCREPANCIES WITH ETA DRY AND GFS WET. COLD FRONT ANTICIPATED TO BE SOUTH OF THE AREA AROUND 15Z-18Z. GFS APPEARS TO BE OVERDOING UPSLOPE PRECIPITATION POST FRONTAL. WILL GENERALLY FOLLOW THE IDEA OF THE ETA...FAVORING A CHANCE OF THUNDERSTORMS IN THE MORNING IN FAR NORTHEAST COUNTIES WHERE VORT MAX WILL BE MOVING THROUGH 500MB FLOW EARLY. WEAK HEIGHT RISES SEEN IN THE AFTERNOON WITH INSTABILITY SWEPT SOUTH WITH FRONT. CANT TOTALLY DISCOUNT AN AFTERNOON SHOWER...BUT EXPECT THUNDERSTORMS TO INITIATE IN THE AFTERNOON SOUTH AND WEST OF THE AREA ALONG THE FRONT. SUNDAY NIGHT...MODELS DEVELOP STRONG VORT MAX/QPF BULLSEYE OVER SOUTHEASTERN COLORADO...SLIDING SOUTHEAST OVERNIGHT. WILL TIER POPS FROM SOUTHWEST TO NORTHEAST ACCORDINGLY. MONDAY...DID NOT SPEND MUCH TIME ON THIS DAY DUE TO SHORT TERM CONCERNS. A QUICK LOOK AT 850MB TEMPERATURES WOULD SUPPORT WARMING TEMPERATURES A BIT FROM GOING FORECAST. .LONG TERM... (WEDNESDAY-SATURDAY) ENSEMBLE SPREAD STILL QUITE LARGE ACROSS THE WEST WITH DETAILS OF TROUGH. ECMWF CONTINUES TO SHOW DEEP CUT OFF LOW SLOWLY MOVING ALONG THE US/CANADA BORDER TO EASTERN MONTANA BY FRIDAY. OPERATIONAL GFS MUCH MORE PROGRESSIVE SHOWING THE SAME SYSTEM JUST SOUTH OF HUDSON BAY BY FRIDAY. WILL TRY TO BLEND THE TWO SOLUTIONS TOWARDS THE NCEP ENSEMBLE MEAN WHILE MAINTAINING CONTINUITY WITH PREVIOUS FORECAST. WEAK 500MB HEIGHT RISES FORECAST ON WEDNESDAY BEHIND SHORTWAVE LIFTING NORTH OF THE FORECAST AREA. RETURN FLOW AT THE SURFACE WOULD SUPPORT MOISTURE/INSTABILITY AXIS DEVELOPING OVER EASTERN COLORADO. NCEP ENSEMBLE MEAN SHOWS MEAN 500MB TROUGH POSITION OVER THE ROCKIES THURSDAY AND FRIDAY...THEN TENDING TO LIFT OUT TO THE NORTHEAST ON SATURDAY WITH SHORTWAVE RIDGING TRYING TO BUILD IN BEHIND IT. THUS WILL KEEP A SLIGHT MENTION OF THUNDERSTORMS THROUGH FRIDAY...THEN DRY AND WARMER ON SATURDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && JDK
Hazardous weather outlook, May 28, 11:35 AM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SAT MAY 28 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1035 AM MDT SAT MAY 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE TRI-STATE AREA THIS MORNING AND AN INCREASE IN COVERAGE IS EXPECTED THROUGH THE AFTERNOON AND EVENING HOURS. WITH A FEW BREAKS IN THE CLOUDS...THE AIRMASS IS EXPECTED TO BECOME MODERATELY UNSTABLE WITH SCATTERED SEVERE THUNDERSTORMS POSSIBLE ACROSS THE TRI-STATE AREA AFTER 1 PM MDT (2 PM CDT). THE PRIMARY THREATS FROM ANY THUNDERSTORMS THAT BECOME SEVERE WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK. THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE REGION FROM TUESDAY AFTERNOON INTO FRIDAY NIGHT. AT THIS TIME...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE THE GREATEST THREAT FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE TRI-STATE AREA AFTER 1 PM MDT (2 PM CDT). BULLER/MWM
In the hours before
Special weather statement, May 28, 2:36 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 136 PM MDT SAT MAY 28 2005 KSZ002>004-013>016-027>029-NEZ080-081-290300- DECATUR-GOVE-GRAHAM-HITCHCOCK-LOGAN-NORTON-RAWLINS-RED WILLOW- SHERIDAN-SHERMAN-THOMAS-WALLACE- 136 PM MDT (236 PM CDT) SAT MAY 28 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 340 IN EFFECT FOR PORTIONS OF THE TRI-STATE AREA... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #340 FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT): IN NEBRASKA: HITCHCOCK...RED WILLOW. IN KANSAS: DECATUR...GOVE...GRAHAM...LOGAN...NORTON...RAWLINS... SHERIDAN...SHERMAN...THOMAS...WALLACE. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES. DLF
Local storm report, May 28, 3:10 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
142 PM HAIL 21 NW ATWOOD 39.96N 101.39W
05/28/2005 0.75 INCH RAWLINS KS PUBLIC
&&
MBMLocal storm report, May 28, 3:12 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR DATE
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM HAIL MCCOOK 40.20N 100.60W
05/28/2005 1.00 INCH RED WILLOW NE TRAINED SPOTTER
152 PM HAIL 13 SW ST. FRANCIS 39.68N 102.01W
05/28/2005 0.75 INCH CHEYENNE KS TRAINED SPOTTER
&&
MEHLELocal storm report, May 28, 3:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
216 PM HAIL 5 WSW IDALIA 39.67N 102.39W
05/28/2005 0.75 INCH YUMA CO PUBLIC
&&
MBMLocal storm report, May 28, 3:26 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
218 PM TORNADO NEAR MCDONALD 39.80N 101.30W
05/28/2005 RAWLINS KS TRAINED SPOTTER
&&
JDKLocal storm report, May 28, 3:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
259 PM MDT SAT MAY 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
249 PM HAIL 7 W ATWOOD 39.82N 101.18W
05/28/2005 0.75 INCH RAWLINS KS SPOTTER
252 PM HAIL 7 NW ATWOOD 39.86N 101.16W
05/28/2005 0.75 INCH RAWLINS KS SPOTTER
HAIL COVERED THE GROUND...2 INCHES DEEP
&&
MBMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:04 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 41 min |
| May 28, 1:57 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 48 min |
| May 28, 2:27 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 63 min |
| May 28, 2:44 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| May 28, 3:22 PM CDT | Tornado Warning | GLD | Rawlins | 38 min |
| May 28, 4:38 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.